Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Using prednisone for chronic asthma

10/17/2008

Question:

What causes the hump in the back of the neck from prednisone use for chronic asthma, sarcoidosis and COPD?

Answer:

Prednisone causes many changes in the body and can affect fat distribution, insulin utilization, absorption of calcium, etc.

The hump on the back sometimes called "buffalo hump" is caused by excess fat accumulation in that particular area.  Other common areas for excess fat accumulation when taking prednisone is the cheeks.  This gives the face a rounded appearance and is referred to as "moon face".  When taking prednisone weight gain tends to be the central portion of the body like the face, neck, truck, or abdomen.  Usually the arms and legs are thinner in comparison.  The weight gain can usually be influenced or limited by diet and exercise.  

For more information:

Go to the Asthma health topic, where you can:

Response by:

Cathy   Benninger, RN, MS, APRN, C-AE Cathy Benninger, RN, MS, APRN, C-AE
Clinical Assistant Professor
Director, OSU Asthma Center Educational Program
College of Medicine
The Ohio State University